Tornadoes · United States · Wisconsin · 2004

F0 tornado, Almond to Whiting, Wisconsin, June 23, 2004

From Almond to Whiting, this F0 tornado ran 0.1 miles across Portage County on June 23, 2004, touching down at 7:47 PM CDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 23, 2004
Touchdown
7:47 PM CDT (00:47 UTC)
Path length
0.1 miles (0.2 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Portage County
Touchdown point
44.480, -89.550
Lift-off point
44.480, -89.550
Record number
1372

What the Weather Service recorded

Thunderstorms that developed ahead of a strong cold front that moved through Wisconsin produced severe weather in the central and east central parts of the state during the evening. A line of thunderstorms tore the roof from a barn, downed numerous trees and power lines and blew a pickup truck into a ditch as the storms moved through the Wood county communities of Vesper, Nekoosa, and Wisconsin Rapids. Glass fragments caused a minor injury to one of the occupants of the pickup truck. The storms also produced 7 minutes of dime size hail 1 mile east of Wisconsin Rapids. The storms also damaged several buildings 4 miles west of Stevens Point (Portage co.), downed trees in Saxeville (Waushara co.) and dropped quarter size hail in Plover (Portage co.).As the storms moved through Portage county three tornadoes touched down. One of the tornadoes caused minor tree damage in an industrial park in Whiting. Eyewitnesses observed water being sucked out of a pond at the same time as doors to an office were sucked open. Another tornado downed several trees, knocked down a fence, damaged the roof of a house and damaged some outbuildings as it passed north of Almond. The third tornado was the strongest and was on the ground intermittently for 10 miles from southeast Portage county into southwest Waupaca county. It downed trees and overturned an irrigation system in Portage county. It strengthened in Waupaca county where it scoured asphalt off a road, destroyed a barn, sheared off the top 50 feet of a silo, crushing three calves, damaged a sheet metal outbuilding and killed 3 sheep. It tore the roof from a house and destroyed the garage, overturned a semi trailer and moved it 50 feet, blew hay wagons against trees and snapped off or uprooted numerous trees. Some of the debris from this tornado landed several miles east in the Fremont area (Waupaca co.).A tornado touched down in at least four locations from Little Chute to Kaukauna as the storms moved across Outagamie county. It toppled or twisted large trees, ripped parts of the roofs from residential and commercial buildings, destroyed storage sheds and an old barn and overturned semi trailers and dropped some of them on other vehicles.A brief tornado touchdown also occurred on the west side of Green Bay (Brown co.) where it caused some tree damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the tornado touched down at Jun 23, 3:00 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jun 23, 3:00 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CDT WED JUN 23 2004

.SHORT TERM...TONIGHT AND THURSDAY.  BROAD UPR UPR WILL CONTINUE TO
IMPACT THE FCST AREA THROUGH THURSDAY.  SEVERAL S/WS WITH FRONTAL
BOUNDARIES PASSING OVER THE GRTLKS RGN TODAY INTO THURSDAY.   FIRST
FRONTAL SYSTEM EXITING SE WI THIS AFTN.  NEXT STRONGER FRONTAL SYSTEM
APPROACHING FROM MN THIS AFTN AND WILL AFFECT MAINLY THE NRN PORTION OF
THE FCST AREA TNT.  LFQ OF UPR JET INITIATING STRONGER CONVECTION OVER
NC MN BUT SO FAR NO REPORTS OF SVR WEATHER OVER MN.  AT 19Z THIS AFTN...
DPTS IN THE UPPER 30S TO LOWER 40S.  CONVECTION MAY STAY BELOW SEVERE
LEVELS THIS EVENING DUE TO LACK OF MOISTURE OVER THE FCST AREA.
OVER SRN MN SFC CONVERGENCE IS WEAK ALONG THE FRONTAL BOUNDARY.  A FEW
ISOLATED SHOWERS AND STORMS MAY STILL CONTAIN SOME GUSTY WINDS AND SMALL
HAIL EARLY EVENING.

ETA AND GFS MODELS DIFFER FOR THURSDAY.  ETA DRIVES THE FRONT WELL SOUTH
ON THURSDAY FOR A DRY DAY...WHILE THE GFS STALLS THE FRONTAL BOUNDARY
OVER SRN WI AND CONTS A PCPN CHC OVER AT LEAST OVER PORTIONS OF CENTRAL
AND EAST CENTRAL WISCONSIN.  HOWEVER WITH COLD TROF ALOFT FOR
THURSDAY...INSTAB SHRAS OR SPRINKLES POSSIBLE OVER NRN WI IN THE AFTN...
SO WILL CONTINUE CHC OF SHRA.  ANTICIPATE THIS CONVECTION TO BE MAINLY
THUR AFTN...BUT SOME LINGER PCPN MAY BE AROUND IN THE MORNING.
DEPENDING ON INSTAB FROM DAYTIME HEATING...ISOLD TRW POSSIBLE THUR AFTN
AS S/W VORT TRACKS OVER.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY. UPPER RIDGE ACROSS
WESTERN NORTH AMERICA WILL GRADUALLY RETROGRADE WESTWARD WHILE DEEP
UPPER LOW ACROSS EASTERN CANADA WILL FILL AND LIFT NORTHEAST. THIS
CHANGE IN THE WEATHER PATTERN SHOULD ALLOW TEMPERATURES TO WARM TO
NEAR NORMAL LEVELS FOR THE MIDDLE OF NEXT WEEK. FOR THURSDAY NIGHT...
PER COORDINATION WITH MQT WILL ADD SCATTERED FROST OVER THE FAR NORTH
AS TEMPERATURES PLUMMET INTO THE MIDDLE 30S. THINK INCREASING CLOUD
COVER SHOULD PREVENT ANY FREEZE OVER THIS REGION. OTHERWISE DID ADD
A CHANCE OF SHOWERS AS UPPER LEVEL DISTURBANCES SWINGS SOUTHEAST
OUT OF CANADA ON FRIDAY. OTHERWISE REMAINDER OF THE FORECAST PACKAGE
REMAINS QUIET AS HIGH PRESSURE BUILDS INTO THE REGION. THERE WERE
SOME ISSUES ABOUT CHANCES FOR RAIN ON WEDNESDAY...BUT WENT WITH A
MAJORITY OF THE OFFICES AND WENT DRY AS THERE WERE SIGNIFICANT TIMING
ISSUES INVOLVED. TEMPERATURES SHOULD APPROACH 80 DEGREES BY NEXT
TUESDAY AND WEDNESDAY.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ECKBERG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jun 23, 11:45 AM CDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT WED JUN 23 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1145 AM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH-CENTRAL AND
NORTHEAST WISCONSIN TONIGHT.  A LOW PRESSURE SYSTEM TRACKING OVER THE
NORTHERN GREAT LAKES REGION TONIGHT...WILL DRAG A COLD FRONT OVER THE
STATE.  THUNDERSTORMS CAN BE EXPECTED ALONG AND AHEAD OF THE FRONT...
WITH THE STRONGER STORMS MORE LIKELY OVER NORTHERN WISCONSIN.  THE MAIN
THREATS INCLUDE UP TO ONE INCH DIAMETER HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY EARLY EVENING OVER NORTH-CENTRAL
WISCONSIN AND LATER EVENING OVER NORTHEAST WISCONSIN.

TDH
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Jun 23, 7:30 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
730 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             1 E WISCONSIN RAPIDS    44.40N 89.82W
06/23/2004  0.75 INCH        WOOD               WI   TRAINED SPOTTER

            HAIL LASTED FOR 7 MINUTES

&&

KURIMSKI
Local storm report, Jun 23, 7:40 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
740 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             PLOVER                  44.45N 89.53W
06/23/2004  1.00 INCH        PORTAGE            WI   TRAINED SPOTTER

&&

KURIMSKI

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Green Bay/Straub, WI (KGRB), 00:00Z

0.8 hours before the tornado, 115 km from the path. June 24, 2004.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 371 joules per kilogram, CIN -4, lifted condensation level 1067 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-06-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 24 square meters per square second, 0 to 6 km bulk shear 48 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-4 J/kg
Surface CAPE
444 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3
0-3 km lapse rate
7.3 K/km

Open this sounding in Storm Lab

Green Bay/Straub, WI (KGRB), 12:00Z

11.2 hours after it, 115 km from the path. June 24, 2004.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -95798, lifted condensation level 1088 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-06-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -64 square meters per square second, 0 to 6 km bulk shear 84 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-95798 J/kg
Surface CAPE
7 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
84 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

Stevens Point (STE), 7 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Green Bay radar (KGRB), 114 km away, was scanning. The volume nearest the touchdown began at 00:48 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are

The other tornadoes of June 23, 2004

23 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 2310:44 AM CDTF1Grand Forks, ND6.050
June 2311:15 AM CDTF1Grand Forks, ND6.550
June 232:16 PM CDTF0Wharton, TX0.525$60,000
June 236:22 PM CDTF1Jackson, WI5.050$70,000
June 236:28 PM CDTF1Jackson, WI4.030$10,000
June 237:00 PM CDTF1Monroe, WI4.5503$70,000
June 237:20 PM CDTF1Juneau, WI18.05013$110,000
June 238:35 PM EDTF0Craven, NC0.130
June 237:46 PM CDTF1Portage, WI1.525
June 237:53 PM CDTF2Portage, WI10.0125$1.1 million
June 238:00 PM CDTF2Marquette, WI11.0200$1.0 million
June 239:17 PM EDTF0Craven, NC0.125
June 238:23 PM CDTF0Dane, WI0.125$3,000
June 239:30 PM EDTF0Pamlico, NC0.130
June 238:33 PM CDTF3Green Lake, WI33.3400$15 million
June 238:35 PM CDTF1Dane, WI7.8200$1.5 million
June 238:35 PM CDTF3Green Lake, WI7.630011$2.3 million
June 239:00 PM CDTF1Outagamie, WI3.5100$6.8 million
June 239:10 PM CDTF1Washington, WI7.6150$110,000
June 239:19 PM CDTF0Washington, WI0.125
June 239:23 PM CDTF1Jefferson, WI7.8150$150,000
June 239:27 PM CDTF0Brown, WI0.110
June 238:10 PM PDTF0Baker, OR0.13

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.